Health news
Health news top Health news

   Login  |  Register    
Health News Make AMN Your Home PageDiscussion BoardsAdvanced Search ToolMedical RSS/XML News FeedHealth news
  You are here : Health.am > Health Centers > Brain - Drug Abuse - Heart - Neurology -
Research reveals possible reason for cholesterol-drug side effects Research reveals possible reason for cholesterol-drug side effects

Research reveals possible reason for cholesterol-drug side effects

Brain • • Drug Abuse • • Heart • • NeurologyMay 11, 2013

The U.S. Food and Drug Administration and physicians continue to document that some patients experience fuzzy thinking and memory loss while taking statins, a class of global top-selling cholesterol-lowering drugs.

A University of Arizona research team has made a novel discovery in brain cells being treated with statin drugs: unusual swellings within neurons, which the team has termed the “beads-on-a-string” effect.

The team is not entirely sure why the beads form, said UA neuroscientist Linda L. Restifo, who leads the investigation. However, the team believes that further investigation of the beads will help inform why some people experience cognitive declines while taking statins.

“What we think we’ve found is a laboratory demonstration of a problem in the neuron that is a more severe version for what is happening in some peoples’ brains when they take statins,” said Restifo, a UA professor of neuroscience, neurology and cellular and molecular medicine, and principal investigator on the project.

Restifo and her team’s co-authored study and findings recently were published in Disease Models & Mechanisms, a peer-reviewed journal. Robert Kraft, a former research associate in the department of neuroscience, is lead author on the article.

Restifo and Kraft cite clinical reports noting that statin users often are told by physicians that cognitive disturbances experienced while taking statins were likely due to aging or other effects. However, the UA team’s research offers additional evidence that the cause for such declines in cognition is likely due to a negative response to statins.

The team also has found that removing statins results in a disappearance of the beads-on-a-string, and also a restoration of normal growth. With research continuing, the UA team intends to investigate how genetics may be involved in the bead formation and, thus, could cause hypersensitivity to the drugs in people. Team members believe that genetic differences could involve neurons directly, or the statin interaction with the blood-brain barrier.

“This is a great first step on the road toward more personalized medication and therapy,” said David M. Labiner, who heads the UA department of neurology. “If we can figure out a way to identify patients who will have certain side effects, we can improve therapeutic outcomes.”

For years, patients taking statin drugs have complained of a fuzzy head and less clear thinking. Statins, the cholesterol lowering medications, are among the most prescribed medications and include simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), Crestor (rosuvastatin), and Vytorin (ezetimibe and simvastatin).

While studies have not shown statins to cause memory impairment, the FDA has decided to listen to patients and add a warning on the label of statin drugs.

So, what are the behavioral and cognitive effects of statins, and will you lose your mind?

1) Depression and suicide: Although concerns have been raised about increased suicidal tendencies in patients treated with statins, they do not appear to be associated with an increased risk of suicide or depression.

2) Irritability and aggression: There have been case reports of patients developing severe irritability and aggression associated with the use of statins. This has been reported but it is rare.

3) Memory Loss: Concerns have long been raised about cognitive dysfunction and memory loss associated with statin use. A review of events reported to the FDA up to 2002 found 60 reports of patients who had memory loss associated with statins.

Are some statins worse for memory loss than others?
Statins that cross the blood-brain barrier are called “lipophilic” statins. Simvastatin and atorvastatin are the most lipophilic while pravastatin and Crestor are the least. The statins that cross the blood-brain barrier have more reported memory and “fuzzy head” problems. While patients have reported these symptoms, further analysis does not show that statins cause memory loss. Some trials on simvastatin have shown some evidence of minor decreases in cognitive function as measured by neuropsychological testing, and that is important to know.

For now, the UA team has multiple external grants pending, and researchers carry the hope that future research will greatly inform the medical community and patients.

“If we are able to do genetic studies, the goal will be to come up with a predictive test so that a patient with High cholesterol could be tested first to determine whether they have a sensitivity to statins,” Restifo said.

Detecting, Understanding a Drugs’ Side Effects

Restifo used the analogy of traffic to explain what she and her colleagues theorize.

The beads indicate a sort of traffic jam, she described. In the presence of statins, neurons undergo a “dramatic change in their morphology,” said Restifo, also a BIO5 Institute member.

“Those very, very dramatic and obvious swellings are inside the neurons and act like a traffic pileup that is so bad that it disrupts the function of the neurons,” she said.

It was Kraft’s observations that led to team’s novel discovery. Restifo, Kraft and their colleagues had long been investigating mutations in genes, largely for the benefit of advancing discoveries toward the improved treatment of autism and other cognitive disorders.

At the time, and using a blind-screened library of 1,040 drug compounds, the team ran tests on fruit fly neurons, investigating the reduction of defects caused by a mutation when neurons were exposed to different drugs. The team had shown that one mutation caused the neuron branches to be curly instead of straight, but certain drugs corrected this. The research findings were published in 2006 in the Journal of Neuroscience.

Then, something serendipitous occurred: Kraft observed that one compound, then another and then two more all created the same reaction – “these bulges, which we called beads-on-a-string,’” Kraft said. “And they were the only drugs causing this effect.”

At the end of the earlier investigation, the team decoded the library and found that the four compounds that resulted in the beads-on-a-string were, in fact, statins.

“The ‘beads’ effect of the statins was like a bonus prize from the earlier experiment,” Restifo said. “It was so striking, we couldn’t ignore it.”

Page 1 of 31 2 3 Next »



Provided by ArmMed Media

Research reveals possible reason for cholesterol-drug side effects Bookmark this! Research reveals possible reason for cholesterol-drug side effects

RELATED STORIES:


 Comments [ + Post Your Own

Now you're in the public comment zone. What follows is not Armenian Medical Network's stuff; it comes from other people and we don't vouch for it. A reminder: By using this Web site you agree to accept our Terms of Service. Click here to read the Rules of Engagement.

There are no comments for this entry yet. [ + Comment here + ]




We are pleased to let readers post comments about an article. Please increase the credibility of your post by including your full name and email.

All comments are reviewed by our editors before they are posted on the site. Just keep it clean, kids.

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

Please enter the word you see in the image below:


   [advanced search]   
What health info have you recently searched for online?
Disease or condition
Exercise or fitness
Diet, nutrition or vitamins
None of the above


Get free support - Headache Causes, Symptoms, Diagnosis, and Treatment on HeadacheCare.net


Health Centers







Diabetes

















Health news
  


Health Encyclopedia

Diseases & Conditions

Drugs & Medications

Health Tools

Health Tools



   Health newsletter

  





   Medical Links



   RSS/XML News Feed



   Feedback


Add to Yahoo RSS News Feed



Google Reader




Syndicate


This website is accredited by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information:
Verify here.




Migraines and Headaches -Treatment & Care